Alert archive / Kansas / Red Flag Warnings in 2007

Red Flag Warning 14, NWS Goodland, KS

December 4, 2007Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Dec 4, 2007, 1:16 PM MST for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2007, 1:16 PM MST (20:16 UTC)
Expired
Dec 4, 2007, 3:48 PM MST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3445 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 042016
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MST TUE DEC 4 2007

...CRITICAL FIRE DANGER THIS AFTERNOON...

.UNSEASONABLY WARM TEMPERATURES HAVE COMBINED WITH GUSTY
NORTHWESTERLY WINDS TO CREATE CRITICAL FIRE DANGER ACROSS A SMALL
PORTION OF THE AREA TODAY. RELATIVE HUMIDITIES WILL REMAIN AROUND
15 PERCENT WHILE NORTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS UP TO
30 MPH WILL BEGIN TO DIMINISH AROUND SUNSET.

COZ253-254-KSZ013-027-050000-
/O.NEW.KGLD.FW.W.0014.071204T2016Z-071205T0000Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-
116 PM MST TUE DEC 4 2007

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 30 MPH WILL
CONTINUE ALONG THE KANSAS AND COLORADO BORDER. TEMPERATURES IN THE
70S WILL ALSO DRIVE RELATIVE HUMIDITIES BELOW 15 PERCENT...MAINLY
ALONG THE KANSAS AND COLORADO BORDER. CONDITIONS SHOULD BEGIN TO
IMPROVE LATE THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


JRM
1 follow-up statement
000 
WWUS83 KGLD 042248
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MST TUE DEC 4 2007


COZ253-254-KSZ013-027-050000-
/O.CAN.KGLD.FW.W.0014.000000T0000Z-071205T0000Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-
348 PM MST TUE DEC 4 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

THE LEADING EDGE OF A COLD FRONT HAS BEGUN TO MOVE INTO THE
AREA...ALLOWING RELATIVE HUMIDITIES TO CLIMB ABOVE 15 PERCENT.
WINDS WILL ALSO CONTINUE TO WEAKEN THROUGH THE EARLY EVENING. DUE
TO INCREASING RELATIVE HUMIDITIES AND WEAKENING WINDS...THE RED
FLAG WARNING IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Dec 4, 10:39 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 4, 10:39 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MST TUE DEC 4 2007

.DISCUSSION...

TEMPS...WINDS AND FIRE WX CONTINUE TO BE THE MAIN CONCERN FOR
TODAY AS SFC LOW CONTINUES TO DEVELOP AND MOVE SOUTH ACROSS SOUTH
DAKOTA. WAS INITIALLY CONCERNED ABOUT STRONG WINDS THIS
AFTERNOON...BUT UPSTREAM OBSERVATIONS HAVE KEPT WINDS IN THE
SUSTAINED 15-20KT RANGE. SHORT RANGE MODELS ALL SUGGEST
WINDY...BORDERLINE ADVISORY WINDS WILL BE POSSIBLE THIS AFTERNOON.
BROAD AREA OF PRESSURE FALLS ACROSS THE AREA WOULD SEEM TO WORK
AGAINST THE STRONGER WINDS UNTIL AREAS GET ON THE BACK SIDE OF
IT...WHICH SEEMS TO BE PLAYING OUT IN THE SFC DATA AT THIS TIME.
PLAN ON UPPING WINDS THIS AFTERNOON...BUT AT THIS TIME DO NOT PLAN
ON ANY KIND OF HIGHLIGHT DUE TO THE LIKELY SHORT DURATION.

WITH WINDS BECOMING STRONGER OVER THE AFTERNOON AND VERY WARM
TEMPS...AM A LITTLE CONCERNED ABOUT FIRE WX POTENTIAL THIS
AFTERNOON. AIRMASS DRY ENOUGH AT 17Z ACROSS PORTIONS OF THE
EXTREME WESTERN CWA. IT APPEARS AS WINDS BECOME NORTH...A MORE
HUMID AIRMASS IS BEING ADVECTED INTO THE AREA. MORNING RAOBS IN
THIS AIRMASS WOULD SUPPORT TDS HOLDING UP TO MIXING...SO ALTHOUGH
RFW CONDITIONS MAY BRIEFLY BE MET...DO NOT ANTICIPATE THINGS
LASTING LONG. WILL CONTINUE TO KEEP AN EYE ON THIS IF ANYTHING
CHANGES.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD. BRIEF PERIOD
OF SFC WINDS OUT OF THE NW IN THE 15-22KT RANGE WILL BE POSSIBLE
THIS AFTERNOON WITH A FEW GUSTS TO IN EXCESS OF 30 KTS...OTHERWISE
WINDS BELOW 12 KTS ARE EXPECTED ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 245 AM MST TUE DEC 4 2007/

.DISCUSSION...H85 THERMAL RIDGE WAS LOCATED ACROSS THE
SOUTHWEST/SOUTHERN ROCKIES EXTENDING NORTHEAST INTO THE CENTRAL HIGH
PLAINS AT 00Z.

ALTHOUGH LOW LVL THERMAL RIDGE IS PROGGED TO WEAKEN SLIGHTLY
TODAY...INCREASED WEST/NORTHWEST DOWNSLOPE IN THE WAKE OF SFC TROUGH
AXIS MAY ALLOW ANOTHER 70 DEGREE DAY WEIGHTED OVER THE WESTERN
ZONES. UNCERTAINTY IN WIND SPEED REMAINS AND EXPECT AT LEAST 20 MPH
WINDS BEHIND SFC TROUGH AXIS ALLOWING THE RELATIVE HUMIDITIES TO
FALL INTO THE 10-15 PERCENT RANGE SENDING THE RANGELAND FIRE DANGER
INDEX INTO THE EXTREME CATEGORY. DUE TO UNCERTAINTY IN MAINTAINING
CRITICAL SPEEDS FOR MORE THAN AN HOUR OR TWO...NO FIRE WEATHER
HEADLINES PLANNED AT THIS TIME.

SOME DEGREE OF MIXING IS EXPECTED TONIGHT PRIOR TO THE ONSET OF CAA
AS A COLD FRONT BACKS INTO THE AREA ON WED. THE PREVIOUS FORECAST
CAPTURED THIS SCENARIO WITH ONLY MINOR ADJUSTMENTS PLANNED. EXPECT
MAXIMUM TEMPERATURES TO REMAIN ABOVE NORMAL WITH READINGS IN THE
UPPER 40S/LOWER 50S.

WEDNESDAY NIGHT/THURSDAY...LOW LVL SOUTHEAST FLOW WILL ADVECT
SHALLOW MOISTURE TOWARD THE CENTRAL HIGH PLAINS AS A SHORTWAVE
TROUGH MOVES OUT OF THE NORTHERN/CENTRAL ROCKIES WITH INCREASING
LARGE SCALE FORCING FOR ASCENT TOWARD 12Z. ALTHOUGH CONFIDENCE IS
RATHER LOW...WILL KEEP A RAIN/SNOW MENTION CENTERED AROUND 12Z
THURSDAY WITH ISOLATED POPS THROUGH THE AFTERNOON. HIGHS ARE
EXPECTED TO REMAIN IN THE LOWER 40S.

FRI-SUN...AGREEMENT BETWEEN THE GFS/ECMWF IS UNUSUALLY HIGH AND
SUGGESTS A POST-FRONTAL UPSLOPE REGIME WILL BECOME ESTABLISHED
ACROSS THE CENTRAL PLAINS STATES WITH THE POSSIBILITY FOR A WIDE
VARIETY OF PRECIPITATION TYPES THROUGH THE PERIOD. GIVEN SUCH GOOD
AGREEMENT...WILL LEAN COOLER AND INTRODUCE DZ/FZDZ GRADUALLY
INTRODUCING SOME SNOW AS THE COLD AIR DEEPENS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/MCGUIRE
Hazardous weather outlook, Dec 4, 4:28 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
428 AM MST TUE DEC 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
428 AM MST TUE DEC 4 2007 /528 AM CST TUE DEC 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES RISE INTO THE UPPER 60S...RELATIVE HUMIDITY VALUES
WILL FALL TO AROUND 15 PERCENT. BY EARLY AFTERNOON...NORTHWEST
WINDS TO INCREASE TO AROUND 20 MPH SENDING THE RANGELAND
FIRE DANGER INDEX INTO THE EXTREME CATEGORY.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL APPROACH THE AREA LATE WEDNESDAY NIGHT AND
INTO THE DAY ON THURSDAY BRINGING A CHANCE FOR LIGHT SNOW.

ANOTHER STORM SYSTEM WILL MOVE INTO THE SOUTHWEST STATES LATE IN
THE WEEK WHILE A STRONG COLD FRONT MOVES SOUTH ACROSS THE CENTRAL
PLAINS. A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE ACROSS THE
TRI-STATE AREA BEGINNING FRIDAY NIGHT AND LASTING INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Kansas, 2007Red Flag Warnings in Colorado, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.